Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 66, NWS La Crosse, WI

July 31, 2003Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2003, 6:24 PM CDT for Clark County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 6:24 PM CDT (23:24 UTC)
Expired
Jul 31, 2003, 7:30 PM CDT
In force
66 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clark County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS53 KARX 312324
SVRARX
WIC019-010030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 730 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 3 MILES SOUTHEAST OF TIOGA...OR ABOUT 10 MILES
  NORTHWEST OF NEILLSVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR GLOBE AT 630 PM CDT...
  NEAR CHRISTIE AT 640 PM CDT...
  NEAR HIGHWAY 73 AND 98...AND GREENWOOD AT 645 PM CDT...
  NEAR LOYAL...AND GRANTON AT 700 PM CDT...
  NEAR LYNN AT 705 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4473 9087 4455 9083 4460 9010 4486 9017

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:28 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 31, 2:28 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT THU JUL 31 2003

MAIN FORECAST CONCERN FOCUSES ON SHRA/TSRA CHANCES THROUGH THE
WEEKEND AND INTO NEXT WEEK. SHRA/TS CHANCES ASSOCIATED WITH
ANCHORED UPPER LOW AND COLD POOL ALOFT. TEMPERATURES MAY BE A
CHALLENGE TOO WITH SHOWERY ACTIVITY.

18Z DATA ANALYSIS SHOWS STACKED LOW ALONG THE BOUNDARY
WATERS OF MN WITH A SURFACE TROUGH RUNNING SOUTHWEST THROUGH
CENTRAL MN. CONVECTION CURRENTLY FIRING ALONG GOOD MOISTURE ADVECTION
AXIS IN ADVANCE OF THE TROUGH AND ALSO IN ADVANCE OF 50-55KT SPEED
MAX AT 500 MB ACROSS SOUTHEAST MN/NORTHEAST IA/AND SOUTHWEST WI. ETA
SOUNDINGS SHOWING AXIS OF 2000-3000J/KG CAPE RUNNING FROM CENTRAL WI
THROUGH SOUTHEAST MN AND NORTHEAST IA WHERE VIGOROUS CONVECTION IS
FIRING.

12Z 31JUL03 MODEL RUN SHOWS GFS AND ETA INITIALIZING WELL THIS
MORNING. ETA HAD A BETTER HANDLE ON SURFACE DEW POINTS THOUGH.
OTHERWISE...BOTH MODELS PRETTY MUCH IN AGREEMENT ON PLACEMENT AND
INTENSITY OF SURFACE AND UPPER LEVEL FEATURES THROUGH SAT 12Z. BY
SATURDAY AFTERNOON HOWEVER...GFS HAS RAPID INTENSIFICATION OF SURFACE
LOW OVER SOUTHEAST WI WHICH IS DUE TO SOME CONVECTIVE FEEDBACK
PROBLEMS. WILL STILL GO WITH GFS/ETA COMPROMISE THROUGH SATURDAY.

FOR TONIGHT...TROUGH...SPEED MAX...AND MOISTURE PLUME SHIFTS EAST OF
THE ENTIRE AREA BY 06Z. WILL INCREMENT GRIDS TO SHOW EASTWARD
TREND OF SHRA/TS THROUGH THE CWA. PRETTY DECENT SUBSIDENCE BEHIND
DEPARTING SHORTWAVE. THIS SHOULD PARTIALLY CLEAR SKIES ALLOWING
FOR SOME FOG FORMATION...ESPECIALLY IN WISCONSIN RIVER
VALLEY AREA WHERE SOME HEAVIER RAIN/HAIL FELL. WILL ADD THIS TO THE
GRIDS.

GENERAL COOLING TREND INTO THE WEEKEND AS UPPER LOW WITH COLD POOL
SLOWLY SINKS SOUTHEAST INTO NORTHERN WI. ETA SOUNDING CAPES RUNNING
IN THE 1000-1200J/KG RANGE BY FRIDAY AFTERNOON WITH 1000-850MB
LAPSE RATES IN THE 8-9C/KM RANGE. WITH WEAK FORCING...CONTINUE TO
EXPECT PULSE SHRA/TS ACTIVITY TO POP UP AGAIN AND LAST INTO THE
EVENING. ETA CONTINUES TO ROTATE A LARGE PIECE OF VORTICITY AND
ASSOCIATED H5-H3 PVA SOUTHEAST ACROSS THE AREA FRIDAY NIGHT...
CONTINUING CHANCES OF SHRA/TS MAINLY ACROSS THE NORTH. THIS IS
ALREADY TRENDED IN GRIDS AND WILL LEAVE AS IS. DIURNALLY DRIVEN COLD
POOL SHRA/TS CONTINUE INTO SATURDAY AND SUNDAY AS UPPER LOW
AND COLD POOL CONTINUES TO PINWHEEL ACROSS NORTHERN WI.

FOR DAYS 4 THROUGH 7 (MONDAY THROUGH THURSDAY)...MEDIUM RANGE
ENSEMBLES OF ECMWF/UKMET/GFS TENDING TOWARD FORMATION OF OMEGA BLOCK
ACROSS THE CONUS THROUGH THE PERIOD. THE GREAT LAKES/UPPER
MISSISSIPPI VALLEY AREA REMAINS ANCHORED IN THE COOL CYCLONIC FLOW
ALOFT ASSOCIATED WITH UPPER LOW THROUGH THURSDAY. GFS IN MORE DETAIL
SHOWS VARIOUS SPOKES OF ENERGY ROTATING AROUND BACKSIDE OF THE UPPER
LOW SUNDAY NIGHT THROUGH THURSDAY FOR MOSTLY DIURNALLY DRIVEN CHANCES
OF SHRA/TS. TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, Jul 31, 1:05 PM CDT, 5 hours 19 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
105 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA
THIS AFTERNOON.  THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS
AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXTENDS FROM A LINE
SOUTH AND EAST FROM NEAR BIG FLATS IN ADAMS COUNTY THROUGH
VIROQUA...TO NEAR CRESCO IN NORTHEAST IOWA. NORTH OF THIS LINE
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON
AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR
THE NEXT COUPLE OF DAYS.  THIS WILL PROVIDE THE NEEDED INGREDIENTS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.  THERE IS AN ISOLATED
CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND
EARLY EVENING.  THE MAIN THREAT IS LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL
AS FRIDAY AFTERNOON AND EVENING.

DTJ

In the hours before

Local storm report, Jul 31, 4:01 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0401 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    ELMA                      IA   1.75 IN HAIL
07/31/03   HOWARD                         GOLF BALL SIZE HAIL
                                          REPORTED BY KIMT
                                          TELEVISION.

0357 PM    CRESCO                    IA   0.75 IN HAIL
07/31/03   HOWARD                         HAIL REPORTED BY CRESCO
                                          POLICE DEPARTMENT.

SHEA
Local storm report, Jul 31, 4:07 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0407 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0351 PM    CRESCO                    IA   1.00 IN HAIL
07/31/03   HOWARD                         QUARTER SIZE HAIL.
                                          REPORTED BY AMATEUR RADIO
                                          OPERATOR.

SHEA
Local storm report, Jul 31, 4:22 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0422 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    5 W ALTA VISTA            IA   1.50 IN HAIL
07/31/03   CHICKASAW                      REPORTED BY PUBLIC IN
                                          EXTREME NORTHWEST CHICKASAW
                                          COUNTY.

SHEA
Local storm report, Jul 31, 4:30 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0430 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    2 SW KENDALLVILLE         IA   1.00 IN HAIL
07/31/03   WINNESHIEK                     REPORTED BY THE PUBLIC.

SHEA
Local storm report, Jul 31, 5:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0504 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BROWNSDALE                MN   1.50 IN HAIL
07/31/03   MOWER                          HAIL REPORTED BY LAW
                                          ENFORCEMENT.

SHEA
Local storm report, Jul 31, 5:32 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0532 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    DEXTER                    MN   1.25 IN HAIL
07/31/03   MOWER                          HALF DOLLAR SIZE HAIL
                                          REPORTED BY BROADCAST
                                          MEDIA.

0527 PM    ALTURA                    MN   1.00 IN HAIL
07/31/03   WINONA                         REPORTED BY SPOTTERS AND
                                          AMATEUR RADIO OPERATORS.

0523 PM    ALTURA                    MN   0.75 IN HAIL
07/31/03   WINONA                         REPORTED BY TRAINED
                                          SPOTTERS.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:14 PM CDTSevere Thunderstorm WarningARXCrawford, Vernon46 min
Jul 31, 1:03 PM CDTSevere Thunderstorm WarningARXCrawford, Richland57 min
Jul 31, 1:32 PM CDTSevere Thunderstorm WarningARXGrant28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.